"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead
Case report
peer-reviewed

Valproic-induced Hyperammonemic Encephalopathy in a Known Case of Epilepsy



Abstract

Valproic acid, a broad-spectrum anticonvulsant drug, commonly causes elevated ammonia levels, which is usually asymptomatic in most cases. On rare occasions, potentially fatal hyperammonemia-induced encephalopathy can occur. We present a case of a 24-year-old female who presented to the emergency department with status epilepticus that was being managed with valproic acid. Further workup was done because of prolonged postictal state, which revealed increased ammonia levels; she was eventually diagnosed with valproic-induced hyperammonemic encephalopathy. Discontinuing valproic acid resulted in drastically improved symptoms and a gradual decline in ammonia levels. A clinician should be aware of rare drug adverse effects and drug interactions to conclusively reach the correct diagnosis. A prolonged postictal state should warrant further workup to rule out other possible etiologies.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Case report
peer-reviewed

Valproic-induced Hyperammonemic Encephalopathy in a Known Case of Epilepsy


Author Information

Syed F. Imam Corresponding Author

Department of Internal Medicine, Shifa International Hospital, Islamabad, Pakistan

Omair ul haq Lodhi

Shifa College of Medicine, Shifa International Hospital, Islamabad, Pakistan

Rizwan Zafar

Department of Internal Medicine, Shifa International Hospital, Islamabad, Pakistan

Saneeya Nasim

Department of Neurology, Shifa International Hospital, Islamabad, Pakistan

Waseem T. Malik

Department of Neurology, Shifa International Hospital, Islamabad, Pakistan


Ethics Statement and Conflict of Interest Disclosures

Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: In compliance with the ICMJE uniform disclosure form, all authors declare the following: Payment/services info: All authors have declared that no financial support was received from any organization for the submitted work. Financial relationships: All authors have declared that they have no financial relationships at present or within the previous three years with any organizations that might have an interest in the submitted work. Other relationships: All authors have declared that there are no other relationships or activities that could appear to have influenced the submitted work.


Case report
peer-reviewed

Valproic-induced Hyperammonemic Encephalopathy in a Known Case of Epilepsy


Figures etc.

Share
Case report
peer-reviewed

Valproic-induced Hyperammonemic Encephalopathy in a Known Case of Epilepsy

Syed F. Imam">Syed F. Imam , Omair ul haq Lodhi">Omair ul haq Lodhi, Rizwan Zafar">Rizwan Zafar, Saneeya Nasim">Saneeya Nasim, Waseem T. Malik">Waseem T. Malik

  • Author Information
    Syed F. Imam Corresponding Author

    Department of Internal Medicine, Shifa International Hospital, Islamabad, Pakistan

    Omair ul haq Lodhi

    Shifa College of Medicine, Shifa International Hospital, Islamabad, Pakistan

    Rizwan Zafar

    Department of Internal Medicine, Shifa International Hospital, Islamabad, Pakistan

    Saneeya Nasim

    Department of Neurology, Shifa International Hospital, Islamabad, Pakistan

    Waseem T. Malik

    Department of Neurology, Shifa International Hospital, Islamabad, Pakistan


    Ethics Statement and Conflict of Interest Disclosures

    Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: In compliance with the ICMJE uniform disclosure form, all authors declare the following: Payment/services info: All authors have declared that no financial support was received from any organization for the submitted work. Financial relationships: All authors have declared that they have no financial relationships at present or within the previous three years with any organizations that might have an interest in the submitted work. Other relationships: All authors have declared that there are no other relationships or activities that could appear to have influenced the submitted work.

    Acknowledgements


    Article Information

    Published: August 10, 2017

    DOI

    10.7759/cureus.1557

    Cite this article as:

    Imam S F, Lodhi O, Zafar R, et al. (August 10, 2017) Valproic-induced Hyperammonemic Encephalopathy in a Known Case of Epilepsy. Cureus 9(8): e1557. doi:10.7759/cureus.1557

    Publication history

    Received by Cureus: July 24, 2017
    Peer review began: July 30, 2017
    Peer review concluded: August 07, 2017
    Published: August 10, 2017

    Copyright

    © Copyright 2017
    Imam et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0., which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

    License

    This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Abstract

Valproic acid, a broad-spectrum anticonvulsant drug, commonly causes elevated ammonia levels, which is usually asymptomatic in most cases. On rare occasions, potentially fatal hyperammonemia-induced encephalopathy can occur. We present a case of a 24-year-old female who presented to the emergency department with status epilepticus that was being managed with valproic acid. Further workup was done because of prolonged postictal state, which revealed increased ammonia levels; she was eventually diagnosed with valproic-induced hyperammonemic encephalopathy. Discontinuing valproic acid resulted in drastically improved symptoms and a gradual decline in ammonia levels. A clinician should be aware of rare drug adverse effects and drug interactions to conclusively reach the correct diagnosis. A prolonged postictal state should warrant further workup to rule out other possible etiologies.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Syed F. Imam, M.D.

Department of Internal Medicine, Shifa International Hospital, Islamabad, Pakistan

For correspondence:
fahmeedimam@hotmail.com

Omair ul haq Lodhi, M.D.

Shifa College of Medicine, Shifa International Hospital, Islamabad, Pakistan

Rizwan Zafar, M.D.

Department of Internal Medicine, Shifa International Hospital, Islamabad, Pakistan

Saneeya Nasim, Resident Physician

Department of Neurology, Shifa International Hospital, Islamabad, Pakistan

Waseem T. Malik

Department of Neurology, Shifa International Hospital, Islamabad, Pakistan

Syed F. Imam, M.D.

Department of Internal Medicine, Shifa International Hospital, Islamabad, Pakistan

For correspondence:
fahmeedimam@hotmail.com

Omair ul haq Lodhi, M.D.

Shifa College of Medicine, Shifa International Hospital, Islamabad, Pakistan

Rizwan Zafar, M.D.

Department of Internal Medicine, Shifa International Hospital, Islamabad, Pakistan

Saneeya Nasim, Resident Physician

Department of Neurology, Shifa International Hospital, Islamabad, Pakistan

Waseem T. Malik

Department of Neurology, Shifa International Hospital, Islamabad, Pakistan